Vol. 311, No. 1, 2021

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 311: 1
Vol. 310: 1  2
Vol. 309: 1  2
Vol. 308: 1  2
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
MacLane–Vaquié chains of valuations on a polynomial ring

Enric Nart

Vol. 311 (2021), No. 1, 165–195
DOI: 10.2140/pjm.2021.311.165

Let (K,v) be a valued field. We reinterpret some results of MacLane and Vaquié on extensions of v to valuations on the polynomial ring K[x]. We introduce certain MacLane–Vaquié chains constructed as a mixture of ordinary and limit augmentations of valuations. Every valuation ν on K[x] is a limit (in a certain sense) of a countable MacLane–Vaquié chain. This chain underlying ν is essentially unique and contains discrete arithmetic data yielding an explicit description of the graded algebra of ν as an algebra over the graded algebra of v.

graded algebra, key polynomial, MacLane–Vaquié chain, valuation
Mathematical Subject Classification
Primary: 13A18
Secondary: 12J20
Received: 14 September 2020
Revised: 18 December 2020
Accepted: 8 January 2021
Published: 17 March 2021
Enric Nart
Departament de Matemàtiques
Universitat Autònoma de Barcelona
Cerdanyola del Vallès